Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reversal of meds side effects
Mar 14, 2000

Dear Doctor:

I'm HIV/AIDS Stage C3 since Oct 93. So far, I'm doing well with Viracept, Zerit and Epivir. My last Viral Load by ultrasensitive method was non detectable and my T-cells 349. What bothers me is that I have developed hyperglycemia, triglycerides, cholesterol and facial wasting.

I have read information online about patients stopping meds for some period of time with good results in their immune response to keep the virus weak and T cells up. Basically, my questions to you are : do these side effects can be reverted upon discontinuation of antiviral therapy ? Can I expect to see some improvement on my metabolism and body rehabilitation from the wasting as well?

I appreciate very much your comments. I'm not too sure if I should approach my doctor on this.

Thanks.

Response from Dr. Henry

Stopping your meds likely would improve the plasma lipid levels promptly but it is less clear what would happen to the facial wasting. Stopping your meds would also likely lead to an rapid return of HIV with decline in CD4 count so an important factor is how high your HIV level has been and how low your CD4 count has been. Also, if you have been on various regimens prior to your current regimen then you likely have some resistance lurking somewhere which makes me more nervous the assessing what to do on a patient's first regimen. The ACTG is planning a study using oral diabetic drugs to treat fat changes and Serono is planning a study using growth hormone. Nothing works for sure but this issue is getting lots of attention now. If your haven't been on much or any treatment prior to your current regimen you might consider switching your drugs around to ones that may be more fat friendly to you. Studies are looking at that (we are doing a study switching the PI to ziagen in one study and viramune in another study). Outside of a study, switching to something like combivir + ziagen or viramune might be worth considering. Keith Henry, M.D.



Previous
Going back on past meds...
Next
Thank you, Gracias, Danke, Merci

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement